Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 138, NWS Topeka, KS

September 11, 2000Coffey County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 11, 2000, 9:05 PM CDT for Coffey County, Kansas. It was in force for 40 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 11, 2000, 9:05 PM CDT (02:05 UTC)
Expired
Sep 11, 2000, 9:45 PM CDT
In force
40 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Coffey County, KS

What was reported inside it

TimeReportWhereRemark
Sep 11, 9:15 PM CDTHail 0.75Lebo, KS
Sep 11, 9:20 PM CDTHail 1.75Gridley, KS
Sep 11, 9:40 PM CDTHail 0.88Burlington, KS
Sep 11, 9:42 PM CDTHail 0.88Burlington, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
3268 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 120205
SVRTOP
KSC031-120245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
905 PM CDT MON SEP 11 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COFFEY COUNTY IN EAST CENTRAL KANSAS

* UNTIL 945 PM CDT

* AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF JOHN REDMOND RESERVOIR...
  OR ABOUT 15 MILES SOUTHEAST OF EMPORIA...MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED...
  GRIDLEY
  JOHN REDMOND RESERVOIR
  BURLINGTON
  WAVERLY
  LE ROY

THIS WARNING REPLACES THE PREVIOUS WARNING FOR NORTH CENTRAL AND 
NORTHEAST COFFEY COUNTY. 

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 3:00 PM CDT, 6 hours 5 minutes earlier.

Area forecast discussion, Sep 11, 3:00 PM CDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
300 PM CDT MON SEP 11 2000

POTENTIAL FOR TSTMS MAIN FORECAST PROBLEM. STILL STG CAP IN PLACE
AND SAT. TEMPS INDICATED A BIT MORE MID LVL WARMING SINCE 12Z. THUS
WILL NEED TO SEE SOME COOLING ALFT. THIS CAA IS EVIDENT ON SATELLITE
TMPS/CLOUD DVLPMT SRN NE INTO NWRN KS/NERN CO. AS THIS COOLING MOVES
OVER ERN KS VERY LATE THIS AFTN AND THIS EVENING...SHOULD SEE SOME
TSTMS DVLP RAPIDLY. ACTUALLY COULD SEE DVLPMT BEHIND SFC BNDRY WITH
ELEVATED TYPE STMS. STG GUSTY WINDS WILL BE MAIN THREAT. TSTMS OUT
OF PICTURE BY MIDNIGHT...WITH CLEAR SAILING AFTER THAT. WENT A BIT
COOLER NWRN CWA OVERNIGHT...WITH DEW POINTS ALREADY IN THE LOWER 40S
NORTHERN NEBRASKA. FOLLOWING MESO-ETA SFC TEMPERATURES FOR FORECAST
AFTN TEMPERATURE TRENDS TMRW/WED. THUS WILL GO A BIT ABOVE FWC MOS
TEMPERATURES ON TUESDAY...AND ABOVE ON WEDNESDAY TOO...PERHAPS MORE
IN LINE WITH FAN/MAV GUIDANCE.

.TOP...NONE

In the hours before

Local storm report, Sep 11, 8:11 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
811 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
:
0805 PM    3 NE EMPORIA              KS    60 MPH TSTM GUST
09/11/00   LYON
Local storm report, Sep 11, 8:19 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
819 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    7 N OTTAWA                KS    1 INCH HAIL
09/11/00   FRANKLIN

0814 PM    LE LOUP                   KS    1.75 INCH HAIL
09/11/00   FRANKLIN

0814 PM    LE LOUP                   KS    60 MPH TSTM GUST
09/11/00   FRANKLIN
A
0814 PM    10 SW EMPORIA             KS    .88 INCH HAIL
09/11/00   LYON
Local storm report, Sep 11, 8:24 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
824 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0819 PM    6 SE BALDWIN              KS    1.75 INCH HAIL
09/11/00   DOUGLAS

0820 PM    WELLSVILLE                KS    1.75 INCH HAIL
09/11/00   FRANKLIN
Local storm report, Sep 11, 8:33 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
833 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    3 E EMPORIA               KS    .75 INCH HAIL
09/11/00   LYON

0825 PM    3 E EMPORIA               KS    60 MPH TSTM GUST
09/11/00   LYON
Local storm report, Sep 11, 8:47 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
847 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    NEOSHO RAPIDS             KS    .75 INCH HAIL
09/11/00   LYON
Local storm report, Sep 11, 8:50 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
850 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    NEOSHO RAPIDS             KS    1 INCH HAIL
09/11/00   LYON

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:29 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin31 min
Sep 11, 7:30 PM CDTSevere Thunderstorm WarningTOPLyon30 min
Sep 11, 7:39 PM CDTSevere Thunderstorm WarningTOPDouglas, Osage36 min
Sep 11, 7:50 PM CDTSevere Thunderstorm WarningTOPLyon45 min
Sep 11, 7:51 PM CDTSevere Thunderstorm WarningTOPOsage39 min
Sep 11, 8:00 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin15 min
Sep 11, 8:15 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin45 min
Sep 11, 8:31 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon29 min
Sep 11, 8:44 PM CDTSevere Thunderstorm WarningTOPCoffey, Osage36 min
Sep 11, 8:58 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin32 min
Sep 11, 9:23 PM CDTSevere Thunderstorm WarningTOPAnderson47 min
Sep 11, 9:44 PM CDTSevere Thunderstorm WarningTOPCoffey46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.